Q. I am not certain how I will receive an answer but I'll give it a shot. My wife had her first manic episode in February of 1998. I took her to the hospital for stabilization. She was put on 900 mg. of lithium. Upon arrival, the Doctor (psychiatrist) said that my wife has bipolar disoder and that this initial episode was brought about by the onset of peri-menopause and that after two years of lithium, she could get off the drug and be fine. This made sense. If peri-menopause was the problem, in that if her hormones were raging, this set off the bipolar disorder gene, as well as some ovary cysts discovered at the same time, in conjunction with newly irregular menstrual cycles.

Low and behold, 2 years later, we go back to diagnosing doctor to confirm approval of drug cessation, only to be told he had no recollection of ever saying such things and that my wife should stay on the drug. Over the 2+ years she has been fine. No more episodes. Regular 5 minute visits with a local psychiatrist (not the initial diagnosing psychiatrist), along with regular bold work/tests, indicate she's just fine. Before resigning ourselves to stay on the lithium, we just want someone knowledgeable to say yeah or nay, with regard to drug cessation. It seems doctors are either very ignorant about bipolar disorder or they simply refuse to discuss it except to say live each day to the fullest and just be glad the drug works.

I cannot find any answers about those fortunate few who have a late-onset initial episode and who have good coping skills and who have had no reoccurrences over 21/2 years. Can you provide any insight. We just figure why go through life on medication, if it's not necessary.

 

  A. Honestly, I do not know what to tell you. It is unusual for mania to first rear up in the latter stages of life. It usually begins in woman at a much earlier age--early teens to mid-twenties. If your wife had no symptoms prior to the episode, one could make a good argument for coming off the lithium. If other symptoms existed consistent with bipolar illness, then she is at risk to relapse.

Virtually all University teaching programs have a bipolar expert. I would call the closest one for a second opinion. If you are unhappy with the opinion you are getting from your local doctor, do not change medications on your own. This is very risky and could result in catastrophe. Get another opinion and go from there.